Vaccine-preventable Infections, Certain Medications Linked to MG Crises
The majority of myasthenia gravis (MG) acute exacerbations are associated with infections or with certain medications, a recent study suggests.
These findings suggest that patients on certain medications, such as beta blockers and antibiotics, should be closely monitored and highlight the importance of vaccination.
The study, titled, “Factors associated with acute exacerbations of myasthenia gravis,” was published in Muscle & Nerve.
A MG exacerbation — also sometimes called a crisis — is a worsening of symptoms that can make it difficult to swallow, move, or breathe.
Exacerbations are often associated with infections. According to the authors, infections account for 40–70% of exacerbation cases and a 3—8% mortality rate. Prior studies have highlighted the importance of vaccination in MG, as “influenza-like illnesses and pneumonia lead to worsened MG exacerbations,” the researchers said.
Certain medications — “cautionary drugs” — have also shown to increase the risk of MG crises. This list of medications is based on reports of possible harmful effects to patients and, as such, it is recommended that these therapies are used cautiously or even avoided in the treatment of MG.
However, the extent to which these medications are associated with exacerbations that occur in real- world situations hasn’t been thoroughly investigated.
Researchers at the University of Missouri School of Medicine aimed to investigate the causes of MG exacerbations, namely the impact of infections and the listed medications on emergency department (ED) visits, hospitalizations, and admission durations.
They analyzed medical records for 127 people with MG who were treated at the institution between 2011 and 2016. The cohort consisted of 58 males and 69 females, with an average age of 64.9 years; 93.7% were white.
Of the cohort, 77 people experienced a total of 212 exacerbations. The remaining 50 patients did not experience any exacerbations. The researchers did not note any significant differences (race, sex, antibody status, or thymectomy status) between those who did or did not experience exacerbations.
The researchers analyzed the exacerbations for links to possible relevant events, including infections, use of cautionary drugs, and treatment lapses.
Infections were associated with 30% of all exacerbations. Importantly, half of these infections were deemed “vaccine-preventable,” and a sizable number of people with MG in the study had not received all recommended vaccinations.
Because vaccines are widely regarded as safe and effective for people with MG, this study highlights their benefit for people with MG. The researchers stated, “Further studies are needed to establish vaccination guidelines in MG patients.”
Cautionary drugs were associated with 19% of all exacerbations. The most commonly prescribed caution drugs were beta blockers (used to reduce blood pressure), fluoroquinolones and azithromycin (two types of antibiotics). Statistical analyses of the data suggested that use of these medications was associated with a significantly increased likelihood of experiencing an exacerbation.
It is important to note that none of these identified associations are necessarily indicative of a cause-and-effect relationship.
“Many of the exacerbations were seen within the initial days of medication use,” the researchers stated. However, they added that “patients that require these medications should not avoid them, but should be monitored closely especially in the days immediately following prescription.”
Overall, the study showed that infections and listed cautionary medications were associated with the highest number of known MG crises, leading to high rates of ED visits and hospitalizations.
“MG exacerbations result from multifactorial causes,” the researchers stated. “Although we are unable to isolate individual causes, we identified significant risk factors for physicians to monitor.”